Texas, 2003High Wind in Texas, January 1, 2003
January 1, 2003 · NWS LUB · 7 events in 7 counties and zones
7 high wind, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 1, 3:07 AM CST, 7 hours 53 minutes earlier.
Area forecast discussion, Jan 1, 3:07 AM CST, 7 hours 53 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
307 AM CST WED JAN 1 2003
DAY ONE...
WELL DEFINED UPPER SHORTWAVE TROUGH MOVING ALONG CO/NM BORDER THIS
MORNING CAUSING SOME LIGHT SNOW AND WIDESPREAD CLOUD NORTH OF THE
TROUGH. AS TROUGH MOVES EAST TODAY EXPECT ASSOCIATED VORT MAX TO
DROP A BIT SOUTH OF EAST AND MOVE ACRS THE PANHANDLE DURING THE DAY.
MID CLOUDS SHOULD DEVELOP FURTHER SWD...EVENTUALLY IMPINGING ON NRN
ZONES. MAIN DYNAMICS STAY NORTH LEAVING FA WITH BASICALLY NIL POPS
OTHER THAN A SMALL CHC OF SOME SPRINKLES ACRS THE NORTH. ASSOCIATED
COLD FRONT TO SWEEP THROUGH THE FA LATER THIS MORNING. TIGHT SFC
PRESSURE GRADIENT AND TIGHT LOW TO MID LEVEL HEIGHT GRADIENT
COMBINED WITH VORT MAX AND POTENTIAL FOR DEEPER MIXING TODAY SUGGEST
SFC WINDS IN 25 TO 35 MPH RANGE SHOULD BE REALIZED THIS AFTN. EXPECT
WINDS TO TAPER OFF EARLY THIS EVENING...ALTHOUGH DO NOT THINK WINDS
WILL COMPLETELY DECOUPLE OVERNIGHT. IF THEY DO IT WOULD LIKELY BE
PRETTY LATE. THIS SHOULD HAVE SOME IMPACT ON OVERNIGHT LOWS WHICH
HAVE THUS BEEN BUMPED UP SLIGHTLY.
DAYS 2 THROUGH 7...
COOL SFC HIGH PRESSURE ALONG WITH A NORTHWEST TO NORTH WIND WILL
PREVAIL ON THURSDAY AS THE UPPER LOW TRACKS TOWARD THE MID
MISSISSIPPI VALLEY. DESPITE ABUNDANT SUNSHINE...MAX TEMPS WILL BE
SIMILAR OR SLIGHTLY COOLER THAN TODAYS READINGS. AS THE SFC HIGH
SINKS SOUTH OF THE AREA THURSDAY NIGHT AND A LEE TROF DEVELOPS...
SOUTHWEST WINDS WILL RETURN AND PROVIDE FOR A NICE WARM-UP ON FRIDAY.
MINOR DISTURBANCES EMBEDDED IN NORTHWEST FLOW LOFT LOOK TO SKIRT
NORTH OF THE AREA THIS WEEKEND...WITH ASSOCIATED WEAK COLD FRONTS
PUSHING THROUGH SATURDAY AND EARLY MONDAY. AT THIS TIME...ONLY MINOR
IF ANY COOLING IS EXPECTED WITH THESE FRONTS AND HAVE OPTED TO BOOST
TEMPS UP A BIT IN THE LATTER PART OF THE EXTENDED.
FCSTID = 07/21
FRIONA 48 22 46 20 / 00 00 00 00
TULIA 48 24 47 21 / 00 00 00 00
LUBBOCK 53 25 49 23 / 00 00 00 00
BROWNFIELD 54 26 50 24 / 00 00 00 00
CHILDRESS 50 27 48 24 / 10 00 00 00
ASPERMONT 58 30 52 27 / 00 00 00 00
.LUB...WIND ADVISORY TODAY TXZ021>044.
Hazardous weather outlook, Jan 1, 6:00 AM CST, 5 hours before
TXZ021>044-011800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST WED JAN 1 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
NON PRECIPITATION
WINDY CONDITIONS ARE EXPECTED ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY. SUSTAINED
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE EXPECTED
TO DEVELOP ACROSS THE AREA THIS MORNING AND PERSIST THROUGH THE
AFTERNOON. AREAS OF BLOWING DUST MAY ACCOMPANY THESE STRONGER WINDS.
FOR FURTHER DETAILS PLEASE REFER TO THE WIND ADVISORY PRODUCT
(LBBNPWLBB) ISSUED BY THIS OFFICE AT 400 AM CST.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Parmer
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Parmer forecast zone
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong upper level disturbance and associated cold front moved into West Texas. Surface winds increased during the late morning hours as the cold front moved into the extreme southern Panhandle and as a result of mixing of higher momentum air above the ground to the surface. Wind on the Caprock increased to 40 to 50 mph in seven counties. Wind gusts of 59 mph were measured at the West Texas Mesonet stations near Hart in Castro County, at Reese Center in Lubbock County, and near Dimmitt in Castro County; wind gusts of 60 mph were measured near Olton in Lamb County; wind gusts of 61 mph were measured near Tulia in Swisher County; wind gusts of 62 mph were measured near Friona in Parmer County; and wind gusts of 64 mph were measured at White River Lake in Crosby County.
High Wind, Castro
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Castro forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
High Wind, Crosby
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Crosby forecast zone
- Measured
- 56 kt (64 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
High Wind, Garza
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Garza forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
High Wind, Lamb
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Lamb forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Lubbock forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
High Wind, Swisher
- When
- January 1, 11:00 AM CST to 4:00 PM CST
- Where
- Swisher forecast zone
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 1 to 2, 2003$1.1 million · 9 events
- Drought in Georgia, January 1 to 28, 200397 events
- High Wind in Washington, January 1 to 2, 2003$100,000 · 60 kt wind · 4 events
- Ice Storm in Pennsylvania, January 1 to 2, 2003$100,000 · 2 events
- Drought in New Mexico, January 1 to 31, 200322 events
- Flooding and Heavy Rain in Virginia, January 1, 20031 injured · 14 events
- Drought in Colorado, January 1 to 31, 200321 events
- Winter Storm in Missouri, January 1 to 2, 200314 events
- Winter Storm in New York, January 1 to 2, 200313 events
- Ice Storm in Pennsylvania, January 1 to 2, 200310 events
- Drought in Texas, January 1 to 31, 20038 events
- Drought in Utah, January 1 to 31, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339830, 5339831, 5339832, 5339833, 5339834, 5339835, 5339836.